Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2016, 1:18 PM EDT for 4 counties in Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2016, 1:18 PM EDT (17:18 UTC)
- Expired
- Jun 22, 2016, 2:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:40 PM EDT | TSTM WND DMG | Pound, VA | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
014
WUUS54 KMRX 221718
SVRMRX
VAC167-169-195-720-221800-
/O.NEW.KMRX.SV.W.0059.160622T1718Z-160622T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT WED JUN 22 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
WEST CENTRAL RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHEASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
WISE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 200 PM EDT
* AT 117 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ERMINE...OR
OVER WHITESBURG...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND...ST. PAUL...DUNGANNON...PARDEE AND
CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3699 8230 3694 8225 3671 8250 3699 8283
3701 8283 3701 8278 3703 8275 3704 8274
3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1717Z 307DEG 31KT 3711 8281
HAIL...0.75IN
WIND...60MPH
$$
DH1 follow-up statement
724
WWUS54 KMRX 221737
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT WED JUN 22 2016
VAC167-169-195-720-221800-
/O.CON.KMRX.SV.W.0059.000000T0000Z-160622T1800Z/
CITY OF NORTON VA-RUSSELL VA-SCOTT VA-WISE VA-
137 PM EDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR WEST CENTRAL RUSSELL...NORTHEASTERN SCOTT AND WISE COUNTIES AND
THE CITY OF NORTON...
AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WISE...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND...ST. PAUL...DUNGANNON...PARDEE AND
CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3699 8230 3694 8225 3676 8244 3699 8283
3701 8283 3701 8278 3703 8275 3704 8274
3704 8273 3705 8273 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 1736Z 305DEG 32KT 3701 8262
HAIL...0.75IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:21 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 22, 10:21 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1021 AM EDT WED JUN 22 2016 .DISCUSSION...Area of convection currently over the Ohio Valley in Northern Kentucky continues to propogate SE toward SW VA. Latest HRRR guidance seems to now have a handle on this, lending confidence to increased afternoon POP over SW VA and extreme NE TN. Still expecting most likely area of convection to develop over northern portion of the CWA, particuarly N of I-40, this afternoon and evening. Some of these storms may be severe with damaging winds and localized flooding serving as the main threat. Also made minor upward adjustment to today's max temp over southern half of CWA in full morning insolation. .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 93 72 94 75 / 20 10 10 50 Knoxville McGhee Tyson Airport, TN 89 71 92 73 / 30 20 20 50 Oak Ridge, TN 88 72 92 73 / 30 20 20 50 Tri Cities Airport, TN 85 66 89 69 / 50 30 40 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 22, 4:45 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT WED JUN 22 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM EDT WED JUN 22 2016 /345 AM CDT WED JUN 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STATIONARY FRONT DRAPED ACROSS SOUTHWEST VIRGINIA AND FAR NORTHEAST TENNESSEE WILL BE A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE DAY TODAY ALONG AND NEAR THE BOUNDARY. THE STORMS WILL BE STRONGEST IN THE LATE AFTERNOON AND EARLY EVENING ACROSS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A LOWER THREAT EXIST FOR MARGINALLY SEVERE SIZED HAIL. STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL BE FOR AREAS SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TD/MA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:35 PM EDT | Special Weather Statement | MRX | Lee | 55 min |
| Jun 21, 8:56 PM EDT | Areal Flood Advisory | MRX | Lee, Scott | 3 hr |
| Jun 21, 11:00 PM EDT | Special Weather Statement | MRX | Lee | 45 min |
| Jun 21, 11:59 PM EDT | Areal Flood Advisory | MRX | Lee | 3 hr |
| Jun 22, 1:52 PM EDT | Special Weather Statement | MRX | Russell, Wise | 53 min |
| Jun 22, 2:04 PM EDT | Special Weather Statement | MRX | Scott | 41 min |
| Jun 22, 2:25 PM EDT | Special Weather Statement | MRX | Washington | 65 min |
| Jun 22, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 65 min |
| Jun 22, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.